Original message: NYReflux GERD Chronic Reflux 8/15/05. Thank you everyone so much for sharing your advice and your stories. They have helped me a great deal. I switched my Acid Reflux medicine from Acifex to Nexium two weeks ago and it is working great relieving me of my acid reflux related Asthma. My problem now on Nexium is chronic constipation concerning incomplete bowel movements, painful trapped gas and bloating that will trigger some reflux symptoms. I have suffered with constipation for the last two years, recently a high fiber diet has helped along with benefiber or Pysillium husk three times a day. Even now with the high fiber therapy, these last two weeks I have experienced more intense constipation symptoms. I start with the sensation to move my bowels then that sensation will lessen when I sit on the toilet. Ultimately I pass a very small amount of stool. I feels as if I lost my grip while trying to go and my stool moves the opposite way. Then I get very bloated and I feel reflux symptoms. At times when I am able to move my bowels my stool is thin and kinky, looking like the shape of my small intestines. I am so frustrated. I've had a gastric empting study around Jan 05' and it showed that there was a very slight delay. At that time I wasn't taking any PPI's. Do these drugs slow digestion? Could my GERD be a symptom of an underlying intestinal motility disorder? Is it possible that Nexium has slowed my digestion exaggerating my constipation symptoms or motility disorder? I am getting my full colonoscopy done at the end of September. Could a colonoscopy determine an intestinal motility disorder? What would you recommend in the meantime to get my bowels moving better?
Although possible, I am not aware of PPIs leading to constipation.
The colonoscopy can be helpful in ruling out anatomical disorders (i.e. a polyp or mass) that can lead to constipation.
Other, more specialized, tests to consider would be colonic motility studies, anal sphincter manometry, or defecography - each which can help evaluate the cause of the constipation.
Irritable bowel disease can also lead to this picture. As the symptoms are constipation-predominant, one can consider Zelnorm as possible treatment if this diagnosis is suspected.
This option can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I stopped nexium,prevacid,prilosec,zantac etc and pay close attention to what I eat .
You can google and find the food which trigger gas ,acid reflx etc,food which is considered alkaline and food which is acidic.
If you must have some of the food on the forbidden list,do it early in the day.
chew gum during the day ,your saliva contains bicarbonate which will neutralise gas in your stomach.
If you have problem at nite,then try not to eat 3 hours before bedtime,eat a red delicious apple every day,it is alkaline and it contract the stoamach tissues,dont ask me how and why,but it works.
Make sure it is Red Delicious,not the other variety.
If you are hungry and must eat before bedtime.eat some soda cracker and drink a tall glass of water before you go to bed(water is alkaline).
keep your bowel moving daily.
If I know i will be eating out at nite,I take a nexium one hour before dinner,otherwise,I try to stay away from medication and watch what I eat.
I work at home so it is easier for me to watch what I eat,if you work in the office and eat out in restaurant,i guess it is not that easy??
Ok here's a site I found I agree with most of it except eating raw fish or raw egg whites. This woman and I have basically same symptoms and we both went on the no grain diet. Basically I eat mostly fruits, some vegetables (have to watch gas producing veggies like cabble and brocolli). Cultured yogurt is good but can be mucus forming but it does help. You can eventually consume miso (aka soy bean paste) or fermented cabbage. For now I eat a little protein. I meat mostly oranges, bananas and apples. I try to eat some fish. The site also says it's not good to take calcium supplements so I'm stopping that and see because the coral calcim seems to make me hurt more. Tea is a definetely out of the question. The woman who just followed the diet since yesterday had more energy already. She told me she got 2 hours more sleep. This diet is better than any medication can do. Sure some medication has it good uses but Nemix causes more problems than it fixes.
I like to see more people get on this diet. I also have much more energy.
Why Stomach Acid is Good For You, BY Johnathan V. Wright. I AM MEDICINE FREE FOR THREE DAYS. HCI with Pepsin. Please anyone who is interested in using HCI talk to you DR. You know my story and this has been the thing that helped me. You can see how to help yourself on Page 124. In addition to the diet, this book is so helpful in reguards to stomach acid. Give me feedback. I wish all the best of luck in treatment.
I think you need to get your thyroid checked. The symptoms you described sound to me like what I was suffering from; the constipation, the acid reflux,etc. Please get this checked out;if you have a thyroid problem no amount of dietary changes alone will help, and it will cause other serious health problems if not treated. Also, check out if some of the medicines you mentioned can interfere withthe body`s natural thyroid hormone production. Also, check out some hypothyroidism websites and see if you have symptoms that seem to be unrelated to your digestive problems.Even if you don`t have this, you will know what you DON`T have.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.